My son has hives on his skin and Dr suggests XOLAIR
Hi, I have a 15 year old son who is on high school swimming team. Last year he developed itchy skin and started to have hives on his skin. He went to doctor and tested that he is allergic to lots of things including Dust F Mite and a bunch of others. It's been a year and hasn't gone away. He has to take OTC Aller-Tec daily. Otherwise, the symptom will come back. We went to the doctor again and she suggested to start on XOLAIR injection regularly which can last for years. We are wondering if this has long term side effects. Is there better alternative? Thank you very much.
Interested in more discussions like this? Go to the About Kids & Teens Support Group.
@rjtx – Welcome to Connect! Do you think your son’s hives are related to him swimming?
Did he see an allergy specialist? Also- did he have skin tests or blood tests?
Allergy shots can be very helpful. I have had them as well as my daughter.
Xolair is a newer type of treatment. I don’t know that much about it except it is used for severe allergic asthma.
It appears that regular allergy medicine is not working – shots may be the next step. There are side effects to regular allergy shots and Xolair- the most important being anaphylaxis- very serious allergic reaction.
Maybe your doctor can spend more time explaining your options, pros and cons , safety etc. before you make this important decision.
Xolair is considered a "big gun" in allergy/allergic asthma treatment. I am surprised a doctor has suggested it without trying a lot of other things first. Like Ingegerd said, I would think further testing, and quite possibly allergy shots would be in order first. Also careful consideration of whether the pool chemicals are causing the itch – especially considering the number of hours swimmers spend exposed to them, both on their skin and in the air.
Also, please think about the implications for a 15 year old. My 60+ yo brother has these injections, and they are quite disruptive to his life as they must be done every 2 weeks in a physician's office, then he must wait an hour to confirm no reaction. He feels quite tired, sometimes even ill, the next day. As an active teen, how will your son tolerate this disruption to his life? Think – no long trips, standing appointments may interfere with school events, having this in his life makes him "different" than his friends… Also, think ahead 3 years to his early adulthood, as the injections may continue for years. Will he remain compliant?
I would consider consulting an allergist who works with teens before going ahead, as there may be something less drastic you can do.
@rjtx – my 3 children were competitive swimmers all through elementary school through high school.
The chlorine is very drying and at times there is not enough. My girls at least always showered afterwards. My son – I doubt it!
Let’s say your son could get allergy shots, they build it up in the beginning to a maintenance dose. The visits would be weekly. Further down the road you come less often. Where I used to live, Family Doctors would give allergy shots prescribed by rhe allergist- assuming the local doctor was trained to do it.
I agree with Sue that there has to be a strong indication to use Xolair.
I'm wondering what happened. My 16 year old son is a swimmer and also has similar issues. He started Xolair last week. His symptoms have gotten much worse in the week since the injection (musuc/congestion, severe fatigue, back pain, stomach pain after eating). I am wondering if this is typical and if it should improve or if this is just random. I am not sure what to think.
Welcome to Connect!
It is worrisome that your son’s symptoms worsened after his first Xolair injection.
What are the allergy symptoms that prompted the Xolair treatment? Is he seen by an allergist? What treatments did he have before Xolair?
Please review the information you were given on possible severe reactions to Xolair before next treatment.
I agree. He also started oral Ketotifen the same week so it is hard to say which it was. He stopped taking the Ketotifen a couple days ago and seems to be improving. Hopefully it was that. This last reaction really sparked GI symptoms. Now, every time he eats he gets super bloated and has bad stomach pain. It is quite miserable. Up until this point it was mostly allergy symptoms, fatigue, brain fog, back pain, occasional headaches, bladder issues, urticaria in response to exercise, spicy foods and warm temperatures/environments.
He does have an allergy doc that is treating him for cholinergic urticaria. I personally am convinced it is MCAS but this allergy doc says it isn't MCAS because his tryptase isn't elevated. He also is on montelukast, cyproheptadine, Pepcid, Vit C, Vit D, quercetin. The usual. When he switched from Claritan (worked better than Zyrect for him) to cyproheptadine he got significantly better, which wasn't too long before adding Xolair and Ketotifen. I am really hoping it's the Ketotifen that made him so much worse.
The gastric symptoms you describe mirror my brother's reaction to Xolair – after several years on the injections, he now can predict the onset to be 4-8 hours after injection, lasting about 24 hours. Also, he has more food intolerances on Xolair than off it, but he also breathes better on it, so far him the trade-off works.
My concerns regarding your son are due to his age (my daughter is a high school nurse & both my kids had trying medical and learning issues at your son's age.) Teens, especially boys, hate to be "different" or to appear "weak" to their peers.
Is your son at the point in his maturity that he can and will fully participate in his own care and management?
Can he remain compliant with limitations due to his health and medications, even when away from you?
Will he fully disclose all of his concerns and or side effects directly to his care team?
If you have not already done so, I suggest that you begin to turn over these responsibilities to him. Start with a conversation about why this is important, and express your willingness to stand by and help as he progresses.
It is HARD to do this – there will be missteps along the way. You just deal with them, calmly and without blaming, let your child feel the consequences and learn from them. And it is IMPORTANT – he is only a couple years away from adulthood, and society's expectation that he be able to manage. And potentially be on his own at college or elsewhere.
Good luck to both of you as you walk this path to a healthy adulthood for your son.
Thanks. That's helpful.
We tried ketotifen again last night one more time and it definitely is the offender. Within a couple hours he was super congested/mucusy and had a rash on his arms. So done with that. Hopefully he will see some improvement with Xolair in a month or two (or at least by month 6).
He is pretty good at all this but still needs a lot of support. He is very motivated to get better but is starting to get discouraged. It will be 2 years next month since all this started after getting vaccinated. I sure wish we could go back in time and not get the vaccines. Then at some point he ended up with COVID and was extremely sick with long covid from Thanksgiving until February. I think we are finally through the worst of it at least. At his point I am not sure how he will function on his own. He is still hoping to go to college but for now he is thinking he will likely need to live at home (at least until things more stable). I just hope college is still in his future. He had wanted to swim in college and that is looking less and less likely the sicker he gets. And even going to college and passing his classes doesn't really seem possible at this point. So that is why it is so important that Xolair works for him. It is devastating to see him face the realities of what his life might look like long term if we don't get this figured out. But fortunately he is very mature and has been pushing through and doing everything he can to get better. Thanks for your thoughts.
Was your son allergy tested with possibility of regular allergy shots instead of going directly to Xolair?
Here is the Xolair company’s information:
I’m so sorry he has to deal with possible long Covid.
My two daughters swam in college. However, one had to quit the team due to Fibromyalgia.
My son missed a lot of school in 10 th grade because of Fibromyalgia. He was also an excellent swimmer. He was able to continue on the high school team but not on the private team or qualify for a college team.
I understand how devastating it would be for him not to be able to attend college.
One way to attend college is to attend a community college initially – being able to live at home- and then transfer to another college.
Unfortunately he doesn't have any allergies. He has POTS, MCAS and long COVID (all diagnosed at Mayo in February). He is doing Xolair for cholinergic urticaria. Unfortunately, his allergy doc is not very good. Mayo is the one who recommended doing Xolair so that is the only reason the current allergy doc finally agreed to try it after a year and a half of things getting worse. We have a consultation with another local allergy doc next week. Hopefully he will have some ideas. Otherwise we will go back to Mayo (but it would be nice to have someone closer to home).
It is really hard when kids have to give up their passion. Fibromyalgia is a hard thing to live with also. It is so hard to see your kid(s) suffer.
Yes, community college is definitely an option. It would just mean for sure no swimming and that is all my son really cares about at this point. 🙁